Valproate Epilepsy Drug linked to increased Risk of having a Baby with Spina Bifida or Hypospadias

Epilepsy drug dosage linked to specific birth defects

Researchers discover link between epilepsy drug and risk of having baby with birth defects
Epilepsy experts at The Royal Melbourne Hospital discovered the link

According to new research, the medical journal of the American Academy of Neurology, epilepsy experts at The Royal Melbourne Hospital have discovered a link between high doses of common epilepsy drug valproate and the increased risk of having a baby with spina bifida or hypospadias.

Abstract

 

Objective
To study the relationships between maternal valproate dose in pregnancy and the pattern of various fetal malformations.
Methods
Analysis of data in the Australian Register of Antiepileptic Drugs in Pregnancy collected from 1999 to 2012. The specific type of fetal malformation in offspring exposed to valproate in utero was correlated with the dose of valproate taken by the mother in the first trimester.

Results
Compared with other malformations, the mean dose of valproate taken during the first trimester was higher in mothers whose offspring had spina bifida (2,000 ± 707 vs 1,257 ± 918 mg/d) and hypospadias (2,417 ± 1,320 vs 1,235 ± 715 mg/d) (both p < 0.05). The overall mean maternal valproate dosage taken by women in the Register decreased over the last 5 years of the study period. This was paralleled by a statistically significant decrease in the rate of occurrence of spina bifida and hypospadias, but not other malformations.

Conclusions
Human fetal malformations associated with valproate exposure during pregnancy do not all seem to bear the same quantitative relationship to drug dose, and reduction in valproate dose in earlier pregnancy is likely to offer greater dividends in protecting against spina bifida and hypospadias than against other types of fetal malformations.

Read Epilepsy drug dosage linked to specific birth defects,
26 Aug 2013.

Related post: Researchers discover link between epilepsy drug and risk of having baby with birth defects, News Medical, 26 Aug 2013.

Author: DES Daughter

Activist, blogger and social media addict committed to shedding light on a global health scandal and dedicated to raise DES awareness.

2 thoughts on “Valproate Epilepsy Drug linked to increased Risk of having a Baby with Spina Bifida or Hypospadias”

Have your say! Share your views

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.